Alert archive / Maine / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 101, NWS Caribou, ME

August 6, 2011Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 6, 2011, 9:14 PM EDT for Aroostook County, Maine. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2011, 9:14 PM EDT (01:14 UTC)
Expired
Aug 6, 2011, 9:45 PM EDT
In force
31 min
Issued by
NWS Caribou, ME
Area
Storm-based polygon

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 121 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Caribou, ME (KCAR), launched 00:00Z, 1.2 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 00:00Z on 2011-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 874 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 00:00Z on 2011-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
874 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1369 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

983 
WUUS51 KCAR 070114
SVRCAR
MEC003-070145-
/O.NEW.KCAR.SV.W.0101.110807T0114Z-110807T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
914 PM EDT SAT AUG 6 2011

THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN AROOSTOOK COUNTY IN NORTHERN MAINE...
  THIS INCLUDES THE CITIES OF...VAN BUREN...LIMESTONE...

* UNTIL 945 PM EDT

* AT 910 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  AREA OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 11 MILES NORTHWEST OF VAN BUREN TO 11 MILES SOUTHWEST OF
  LORING...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF VAN
  BUREN TO CARIBOU...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO     
  HAMLIN AND LORING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

&&

LAT...LON 4725 6803 4722 6799 4720 6794 4716 6792
      4713 6788 4711 6788 4709 6781 4706 6778
      4689 6778 4689 6812 4726 6814
TIME...MOT...LOC 0112Z 270DEG 27KT 4731 6801 4681 6801

$$

HILL
1 follow-up statement
550 
WWUS51 KCAR 070138
SVSCAR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
938 PM EDT SAT AUG 6 2011

MEC003-070148-
/O.EXP.KCAR.SV.W.0101.000000T0000Z-110807T0145Z/
AROOSTOOK ME-
938 PM EDT SAT AUG 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AROOSTOOK COUNTY
WILL EXPIRE AT 945 PM EDT...

PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.

LAT...LON 4725 6803 4722 6799 4720 6794 4716 6792
      4713 6788 4711 6788 4709 6781 4706 6778
      4689 6778 4689 6812 4726 6814
TIME...MOT...LOC 0138Z 270DEG 27KT 4731 6772 4681 6773

$$

HILL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 8:45 PM EDT, 29 minutes earlier.

Area forecast discussion, Aug 6, 8:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
845 PM EDT SAT AUG 6 2011

.SYNOPSIS...
HIGH PRESSURE WILL MOVE SOUTH OF THE REGION THROUGH TONIGHT. LOW
PRESSURE WILL APPROACH LATER SUNDAY...THEN SLOWLY CROSS THE GULF
OF MAINE MONDAY THROUGH TUESDAY.
&&

.NEAR TERM /THROUGH SUNDAY/...
UPDATE: ADDED ENHANCED WORDING TO TSTMS ACROSS THE NORTHERN CWA
W/HEAVY RAFL...GUSTY WINDS AND SMALL HAIL. RUC STILL CONTINUE TO
SHOW SBCAPES PUSHING CLOSE TO 1000 JOULES THIS EVENING. RADAR HAS
BEEN INDICATING SOME HAIL W/TSTMS W/OHP REACHING NEAR 2 INCHES/HR.

PREVIOUS DISCUSSION...
WEAK SURFACE LOW PRESSURE EXPECTED TO APPROACH FROM THE NORTH
TONIGHT WITH RESULTING IN SHOWERS. LOW PRESSURE IS EXPECTED TO
DEVELOP OVER SOUTHERN NEW ENGLAND. HEAVIEST PRECIPITATION FROM
THIS SYSTEM EXPECTED TO STAY TO THE SOUTH OF OUR AREA AS THIS
SYSTEM MOVES TO THE EAST. WILL USE A BLEND OF THE NAM12...GFS40
AND SREF FOR POP GRIDS. HAVE USE THE LAMP25 TO DELINEATE THE AREAS
OF FOG TONIGHT INTO SUNDAY MORNING. WILL USE A BLEND OF THE NAM12
AND GMOS FOR WINDS. HAVE USE THE GMOS TO INITIALIZE THE
TEMPERATURE AND DEW POINT GRIDS. WILL EXTEND THE MAXIMUM/MINIMUM
RANGE. FOR QPF WILL BLEND THE NAM12 AND GFS40.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
THE MODELS ARE IN GOOD GENERAL AGREEMENT OVER THE COURSE OF THE
NEAR TERM. A BROAD AREA OF LOW PRESSURE WITH MULTIPLE LOWS WILL BE
EXTENDED ACROSS THE REGION AT THE START OF THE NEAR TERM. THESE
LOW WILL ROTATE AROUND THE UPPER LEVEL SUPPORT. BY MONDAY MORNING
THE PRIMARY LOW WILL MOVE EAST INTO THE GULF OF MAINE...HOWEVER
THE OTHER LOW WILL REMAIN OVER MAINE UNTIL TUESDAY MORNING. THE
UPPER LEVEL LOW WILL MOVE EAST OVER EASTERN NEW BRUNSWICK TUESDAY
MORNING ALLOWING A WEAK HIGHER PRESSURE RIDGE TO BRIEFLY BUILD
INTO THE AREA. BY THE END OF THE PERIOD ANOTHER LOW PRESSURE
SYSTEM WILL BEGIN TO INFLUENCE THE WEATHER FOR WESTERN MAINE.

LOADED BLENDS OF GFS/NAM/MOS FOR POP/SKY/WNDS. ADDED 20 PERCENT
FOR WIND GUSTS ACROSS THE WATERS...15 PERCENT FOR OVER LAND. USED
NAWAVE 4 FOR SEAS. USED MOS GUIDE FOR MAX/MIN TEMPS.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
UNSETTLED WEATHER TO START THE PERIOD AS AN UPPER LEVEL TROF
SWINGS ACROSS NEW ENGLAND. SERIES OF SHORT WAVES MOVING THROUGH
THE UPPER TROF WILL RESULT IN PERIODS OF SHOWERS FROM TIME TO
TIME. WILL INCLUDE THE CHANCE FOR THUNDERSTORMS ON THURSDAY AS
FLOW BECOMES MORE SOUTHWEST AND CAPES INCREASE. AS THE LAST OF THE
SHORT WAVES MOVES EAST THURSDAY AFTERNOON EXPECT HIGH PRESSURE TO
BUILD TOWARD THE REGION FROM THE WEST WITH A RETURN TO DRY WEATHER
FOR THE LATE PART OF THE WEEK AND NEXT WEEKEND.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: EXPECT EXPECT IFR/MVFR CONDITIONS TO DEVELOP TONIGHT IN
SHOWERS AND FOG AND PERSIST INTO SUNDAY.

SHORT TERM: GENERALLY UNSETTLED WEATHER THROUGH MUCH OF THE
PERIOD. RAIN EARLY IN THE PERIOD WILL GIVE WAY TO A BRIEF PERIOD
TUESDAY MORNING... FOLLOWED BY SHOWERS AND THUNDERSTORMS TUESDAY
AFTERNOON AND EVENING. MVFR SKY CONDITIONS WILL DETERIORATE TO
PERIODS OF IFR IN PRECIPITATION.

&&

.MARINE...
NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40 FOR WINDS. FOR
WAVES EXPECT SOUTHERLY/SOUTHEASTERLY FETCH TO DEVELOP THIS EVENING
AND PERSIST INTO SUNDAY EVENING. EXPECT THIS TO GENERATE LONG
PERIOD WAVE SUNDAY AND SUNDAY NIGHT. WILL USE THE SWAN/NAM FOR
WAVE GRIDS. WILL NOT ISSUE SCA SINCE EXPECT WAVE HEIGHTS TO TOP
OFF AT AROUND 4 FEET.

SHORT TERM: UNSETTLED WEATHER THROUGH MUCH OF THE PERIOD WITH RAIN
MONDAY AND SHOWERS ON TUESDAY. WINDS AND SEAS WILL REMAIN BELOW
SCA.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
Hazardous weather outlook, Aug 6, 6:27 PM EDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CARIBOU ME
627 PM EDT SAT AUG 6 2011

MEZ001>006-010-072230-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-
627 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE SMALL HAIL...WIND
GUSTS UP TO 45 MPH AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WIND...HAIL OR HEAVY RAINFALL
REPORTS TO THE NATIONAL WEATHER SERVICE IN CARIBOU.

MEZ011-015>017-029>032-072230-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
627 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-070-072230-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
WATERS FROM EASTPORT ME TO STONINGTON (DEER ISLE) ME FROM 25 TO
40 NM-
627 PM EDT SAT AUG 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEWITT

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 10:52 PM EDTDense Fog AdvisoryCARHancock, Washington7 hr
Aug 7, 9:50 AM EDTSmall Craft AdvisoryCAR13 hr
Aug 7, 2:40 PM EDTAreal Flood AdvisoryCARAroostook, Piscataquis, Somerset3 hr
Aug 7, 7:08 PM EDTAreal Flood AdvisoryCARAroostook2 hr

Nearby

Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.